A lethal drug 100 times stronger than morphine and 50 times more powerful than heroin would be reaching our shores imminently, the authorities warned yesterday.
Assistant Police Commissioner Dennis Theuma said the substance, fentanyl, was already wreaking havoc in many countries and the authorities in Malta were not taking it lightly.
“By wreaking havoc I mean causing deaths. We are not taking this lightly,” he told a gathering of police officers and drug experts meeting to discuss how to deal with the drug that has killed numerous first responders when they made contact with it abroad.
A medical form of the drug is already available to doctors at Mater Dei Hospital, where it is used for the treatment of chronic, severe pain and major trauma.
Its powdered form, however, is a lethal drug that has authorities worried.
The biggest concern was that the drug would kill paramedics, policemen and Customs officers who could come in contact with the substance on the job.
It only took two to three milligrams of fentanyl – equivalent to about one grain of salt – to slow down a person’s breathing. Its derivative – carfentanyl – was about 5,000 times more powerful than heroin. It was akin to a “chemical weapon”, chemist Emmanuel Sinagra said.
Fentanyl can enter the body by inhalation, ingestion or muscle injection. Inhalation and incidental ingestion are the greatest threats to first respondents.
Drug experts caught wind of the opioid copycat drug about five years ago, drug expert Godwin Sammut said. This led the European Monitoring Centre for Drugs and Drug Addiction to ask member states to issue guidelines for first respondents who might encounter the substance.
I mean causing deaths. We are not taking this lightly
“It’s important to spread as much knowledge as possible about this problem, which will probably affect us in the months to come,” chemist and University of Malta rector Alfred Vella said during the meeting.
Dr Sammut said it was only a matter of time before the drug reached Malta. Because of the drug, nurses and paramedics were “reluctant” to help because they feared white powder could be fentanyl, he said.
“It’s mixed with heroin but I cannot exclude that it is being mixed with other substances as well,” Dr Sammut said. “It’s a white powder, so it can be mixed with anything,” he added.
While drug users were mixing fentanyl for an extra kick, they were sometimes unaware that a small amount was enough to kill, he warned.
Advice for first responders
Avoid actions that could cause even small amounts of drug powder to become airborne such as removing clothing, searching, reviving and transferring a patient who has come in contact with the drug.
Do not eat, drink, smoke or use the bathroom while working in an area with known or suspected fentanyl.
Do not touch the eyes, mouth, nose or skin after touching a potentially-contaminated surface and wash hands thoroughly after leaving a scene where fentanyl was present.
Wear protective equipment when working in an area with known or suspected fentanyl.
Back to: Malta Blog